Alert archive / Kansas / Wind Chill Advisories in 2009
Wind Chill Advisory 2, NWS Wichita, KS
NWS Wichita, KS issued this wind chill advisory at Dec 9, 2009, 3:33 PM CST for 6 counties in Kansas. It took effect at Dec 9, 2009, 6:00 PM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2009, 3:33 PM CST (21:33 UTC)
- In effect from
- Dec 9, 2009, 6:00 PM CST
- Expired
- Dec 10, 2009, 10:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 139 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 118 kt
- 0-1 km storm-relative helicity
- -298 m²/s²
- 0-3 km storm-relative helicity
- -206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KICT 092133 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 333 PM CST WED DEC 9 2009 KSZ032-033-047>050-101200- /O.NEW.KICT.WC.Y.0002.091210T0000Z-091210T1600Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS 333 PM CST WED DEC 9 2009 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THURSDAY. OVERNIGHT TEMPERATURES DROPPING BETWEEN MINUS 5 AND MINUS 10 DEGREES COUPLED WITH WESTERLY WINDS OF 5 TO 10 MPH WILL RESULT IN FRIGID WIND CHILL VALUES FROM MINUS 15 TO MINUS 20 DEGREES ACROSS CENTRAL KANSAS TONIGHT THROUGH MID-MORNING THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR WARM...LAYERED CLOTHING...AND WEAR A HAT AND GLOVES. && $$ ADK
2 follow-up statements
000 WWUS43 KICT 100924 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 324 AM CST THU DEC 10 2009 KSZ032-033-047>050-101600- /O.CON.KICT.WC.Y.0002.000000T0000Z-091210T1600Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS 324 AM CST THU DEC 10 2009 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING. EARLY MORNING TEMPERATURES DROPPING BETWEEN MINUS 5 AND MINUS 10 DEGREES COUPLED WITH WESTERLY WINDS OF 5 TO 10 MPH WILL RESULT IN FRIGID WIND CHILL VALUES FROM MINUS 15 TO MINUS 20 DEGREES ACROSS CENTRAL KANSAS THROUGH MID MORNING TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR WARM...LAYERED CLOTHING...AND WEAR A HAT AND GLOVES. && $$ KETCHAM
000 WWUS43 KICT 101534 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 934 AM CST THU DEC 10 2009 KSZ032-033-047>050-101645- /O.EXP.KICT.WC.Y.0002.000000T0000Z-091210T1600Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS 934 AM CST THU DEC 10 2009 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING. WIND CHILLS HAVE RISEN ABOVE 15 BELOW ZERO AND SHOULD CONTINUE TO RISE THROUGH THE REMAINDER OF THE MORNING. $$ COX
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 3:21 PM CST, 12 minutes earlier.
Area forecast discussion, Dec 9, 3:21 PM CST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 321 PM CST WED DEC 9 2009 .DISCUSSION... FORECAST HIGHLIGHTS INCLUDE COLD WEATHER THE NEXT FEW DAYS...WARMING TREND THIS WEEKEND...AND POTENTIALLY MORE COLD AIR NEXT WEEK. ANTICIPATING COLDEST NIGHT OF THE SEASON BY FAR TONIGHT...AS ARCTIC HIGH PRESSURE SETTLES SOUTHEAST OVER THE REGION. COUPLED WITH MOSTLY CLEAR SKIES...RELATIVELY LIGHT WINDS AND FRESH SNOWPACK...READINGS SHOULD DROP BELOW ZERO FOR SNOWPACKED AREAS. THINK NAM BIAS-CORRECTED GUIDANCE IS SUPERIOR...AND FOR THE MOST PART SIDED WITH IT OVER THE NEXT FEW DAYS FOR HIGHS/LOWS. POTENTIAL FOR SCATTERED MID LEVEL CLOUDS AND LIGHT WESTERLY BOUNDARY LAYER FLOW SHOULD PREVENT LOCATIONS SUCH AS GREAT BEND AND RUSSELL FROM DROPPING OFF COLDER THAN -10F TONIGHT...ALTHOUGH SHELTERED AREAS COULD DROP TO MINUS 10 TO MINUS 12 OR SO. EVEN THOUGH LOCAL CRITERIA REQUIRES WINDS OF AT LEAST 10 MPH...WIND CHILLS WILL DROP TO MINUS 15 TO MINUS 20 DEGREES...SO DECIDED TO HOIST A WIND ADVISORY FOR CENTRAL KS THROUGH MID-MORNING THURSDAY...PARTLY DUE TO SURROUNDING OFFICE COORDINATION. HOWEVER...ITLL BE COLD REGARDLESS...SO THOUGHT IT PRUDENT WITH THE COLDEST AIRMASS BY FAR SO FAR THIS YEAR. RETURN FLOW THE NEXT FEW DAYS WILL ALLOW TEMPERATURES TO WARM STEADILY EACH DAY...WITH HIGHS REACHING THE MID-UPPER 30S FOR SEVERAL AREAS BY FRIDAY...ALTHOUGH SNOWPACKED AREAS WILL REMAIN IN THE TEENS-20S FOR HIGHS. A WEAK DISTURBANCE IS PROGGED BY THE NAM/GFS/ECMWF TO PROGRESS ACROSS THE SOUTHERN PLAINS THURSDAY NIGHT/FRIDAY. NAM BUFFER SOUNDINGS WOULD SUGGEST AREAS OF VERY LIGHT SNOW/FLURRIES (LITTLE IF ANY ACCUMULATIONS) WOULD BE POSSIBLE ACROSS FAR SOUTHERN PORTIONS OF THE FORECAST AREA...BUT OTHER MODELS ARE NOT AS AGGRESSIVE...SO DECIDED AGAINST INSERTING LOW POPS. A FEW APPROACHING PIECES OF SHORTWAVE ENERGY PROGGED BY THE GFS/ECMWF SHOULD APPROACH THE REGION LATE WEEK-THIS WEEKEND...WHICH WILL ALLOW TEMPERATURES TO WARM NICELY INTO THE 40S FOR MANY AREAS BY SATURDAY-SUNDAY (COLDER FOR SNOW COVERED AREAS THOUGH). THE STRONG LOW-LEVEL WARM ADVECTION SHOULD ALLOW FOR LOW CLOUDS FRIDAY NIGHT-SUNDAY. GFS MODEL SOUNDINGS WOULD SUGGEST THE POTENTIAL FOR SOME DRIZZLE (POTENTIALLY PATCHY FREEZING DRIZZLE DURING MAINLY THE NIGHTTIME HOURS). SIGNAL IS NOT THE STRONGEST AT THIS TIME...SO LEFT FORECAST DRY FOR NOW. AS SHORTWAVE ENERGY PROGRESSES EAST OF THE AREA MONDAY...COOLER AIR SHOULD FILTER SOUTHEAST INTO THE AREA. QUESTION IS HOW COLD THINGS WILL GET. IT WILL DEPEND ON THE AMPLITUDE AND PLACEMENT OF A SOUTHERN CANADIAN MID/UPPER TROUGH. ECMWF AND GFS MODELS HAVENT BEEN CONSISTENT WITH THEIR SOLUTIONS THE PAST FEW DAYS...WITH THE LATEST GFS PROBABLY THE BIGGEST OUTLIER THUS FAR...BEING THE FARTHEST SOUTH WITH THE TROUGH AND COLD AIR. GIVEN LATEST THINKING...MOST PROBABLY OUTCOME IS SOMEWHAT OF A COOL DOWN EARLY-MID WEEK...WITH A WARMING TREND THEREAFTER AS MODELS INCREASE MID/UPPER RIDGING OVER THE WESTERN CONUS. ADDITIONALLY...INCREASING WESTERN CONUS RIDGING WOULD SUGGEST THE POTENTIAL FOR ANY WINTER STORMS APPEAR LOW THROUGH AT LEAST THE END OF NEXT WEEK. ADK && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD. SURFACE HIGH PRESSURE ACROSS THE NORTHERN/CENTRAL HIGH PLAINS TODAY WILL DRIFT INTO OKLAHOMA AND ARKANSAS BY THURSDAY MORNING. NORTHWEST WINDS WILL DIMINISH BY LATE AFTERNOON AND BECOME LIGHT FROM THE SOUTHWEST BY LATE TONIGHT. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 5 29 14 37 / 0 0 10 10 HUTCHINSON -3 23 10 32 / 0 0 0 0 NEWTON -3 25 12 34 / 0 0 0 0 ELDORADO 4 29 14 37 / 0 0 10 10 WINFIELD-KWLD 7 31 17 38 / 0 0 10 10 RUSSELL -8 18 2 24 / 0 0 0 0 GREAT BEND -7 18 4 26 / 0 0 0 0 SALINA -7 18 4 26 / 0 0 0 0 MCPHERSON -4 21 8 30 / 0 0 0 0 COFFEYVILLE 7 31 19 38 / 0 0 10 10 CHANUTE 7 31 16 38 / 0 0 10 10 IOLA 7 31 16 38 / 0 0 0 10 PARSONS-KPPF 7 31 18 38 / 0 0 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY UNTIL 10 AM CST THURSDAY FOR KSZ032-033- 047>050. &&
Hazardous weather outlook, Dec 9, 10:33 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1033 AM CST WED DEC 9 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101645- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1033 AM CST WED DEC 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT WIND CHILLS WILL REMAIN IN THE 5 BELOW TO 10 BELOW RANGE ACROSS CENTRAL KANSAS TODAY...AND HOVER AROUND ZERO ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. WIND CHILLS WILL LIKELY RANGE FROM AROUND 10 BELOW TO 15 BELOW ZERO TONIGHT ACROSS MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIND CHILL VALUES OF MINUS 5 TO MINUS 20 WILL BE LIKELY AGAIN ON THURSDAY MORNING...COLDEST ACROSS CENTRAL KANSAS. BELOW ZERO WIND CHILL READINGS WILL CONTINUE ACROSS CENTRAL KANSAS THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/KETCHAM
Nearby
Wind Chill Advisories in Kansas, 2009Every wind chill advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.